Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Representation of abelian groups and rings by families of real-valued functions

Author: Carl W. Kohls
Journal: Proc. Amer. Math. Soc. 25 (1970), 86-92
MSC: Primary 06.78; Secondary 46.00
MathSciNet review: 0256964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Sufficient conditions are indicated for the existence of an isomorphism of an abelian group or ring into the family of real-valued continuous functions on a realcompact or compact space. The spaces consist of sets of subsemigroups or subsemirings that are maximal among those containing a fixed element but not containing its additive inverse; in the ring case, where the element is the multiplicative identity, these are just infinite primes in the sense of Harrison. Earlier results of Harrison, Kadison, and Krivine follow from the present discussion.

References [Enhancements On Off] (What's this?)

  • [1] D. W. Dubois, A note on David Harrison's theory of preprimes, Pacific J. Math. 21 (1967), 15-19. MR 35 #103. MR 0209200 (35:103)
  • [2] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [3] L. Fuchs, Partially ordered algebraic systems, Addison-Wesley, Reading, Mass., 1963. MR 30 #2090. MR 0171864 (30:2090)
  • [4] L. Gillman and M. Jerison, Rings of continuous functions, The University Series in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #6994. MR 0116199 (22:6994)
  • [5] D. K. Harrison, Finite and infinite primes for rings and fields, Mem. Amer. Math. Soc. No. 68 (1966). MR 34 #7550. MR 0207735 (34:7550)
  • [6] R. V. Kadison, A representation theory for commutative topological algebra, Mem. Amer. Math. Soc. No. 7 (1951). MR 13, 360. MR 0044040 (13:360b)
  • [7] J. L. Krivine, Anneaux préordonnés, J. Analyse Math. 12 (1964), 307-326. MR 31 #213. MR 0175937 (31:213)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 06.78, 46.00

Retrieve articles in all journals with MSC: 06.78, 46.00

Additional Information

Keywords: Ordered abelian group, ordered vector space, ordered ring, ordered algebra, Archimedean totally ordered group, representation, real-valued continuous function, realcompact space, compact space, Harrison infinite prime, extreme point
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society